Some painkillers tied to bleeding risk in those with abnormal heartbeat
(HealthDay)—People with the abnormal heartbeat known as atrial fibrillation who take common painkillers might significantly increase their risk for bleeding and blood clots, according to a new study.
That risk was even higher among patients who took a blood thinner along with one of these nonsteroidal anti-inflammatory painkiller drugs (NSAIDs), which include aspirin, ibuprofen (Motrin), naproxen (Aleve) and celecoxib (Celebrex).
"If you add NSAIDs on top of blood-thinning medication, you double the risk of bleeding," said lead researcher Dr. Gunnar Gislason, from the Danish Heart Foundation in Copenhagen.
Many people with atrial fibrillation take blood thinners to reduce the risk of stroke, he noted. Atrial fibrillation causes the upper chambers of the heart to contract quickly and irregularly. These abnormal contractions allow blood to pool in the heart, forming clots that can cause a stroke if they break off and are carried into the brain.
This study shows an association between NSAIDs and bleeding and clotting in patients with atrial fibrillation, not that NSAIDs cause increased bleeding and clotting, Gislason added.
Gislason's team found that the apparent increased risk for bleeding and clotting started within the first two weeks of taking NSAIDs. That's important, he said, since people usually take these painkillers for short periods.
Over an average of six years of follow-up, the researchers found that taking an NSAID for two weeks was associated with 3.5 bleeding events per 1,000 patients, compared with 1.5 bleeding events per 1,000 patients who didn't take an NSAID.
Moreover, the risk for bleeding and blood clots was the same for all NSAIDs. In addition, NSAIDs taken at doses above the recommended minimum were associated with a substantially increased risk for bleeding, the investigators found.
Gislason said patients should talk with their doctor to see if it is necessary to take an NSAID or whether there is a safer alternative.
The report was published in the Nov. 18 issue of the Annals of Internal Medicine.
Dr. Gregg Fonarow, a professor of cardiology at the University of California, Los Angeles, said, "It is well documented that NSAIDs can increase the risk of bleeding and this increased risk is particularly high in patients taking blood thinners."
Fonarow said that the absolute size of this risk was modest, given the increased risk of bleeding cases at two to three per 1,000 patients, whether or not they were taking blood thinners.
"Consistent with current guidelines, NSAIDs should be used with caution in patients receiving blood thinners or with heart disease, and only when the benefits are believed to exceed the risks," he said.
"Use of alternative safer drugs, such as acetaminophen [Tylenol], should be considered in these patients when possible," Fonarow suggested.
Copyright © 2014 HealthDay. All rights reserved.